Hasty again!

Hello Folks! Been feeling increasingly breathless this week, and tightness in chest, as well as lethargic. Then last evening went into A-fib again - enough to feel quite unwell but not my "bad" ("full") sort where I'm almost crawling along the floor. Didn't sleep well, felt short of breath. So went to GP this am and he was fantastic, checked everything, like a detective eliminating heart failure, chest infection etc. Explained as he went along too. Finally, convinced it's my daily 100mg Atenolol causing the breathlessness (dose was doubled from 50mg April when AF returned after being OK since 2010). So he's swapped the Atenolol for Bisoprolol 10mg "the preferred treatment now" . I am also on 125mcg Digoxin since April, and just stabilised on Warfarin. Seeing cardiologist tomorrow and hopefully will feel well enough to go away on Sunday to a static caravan in Scotland for a week. Been so scared I'd not be OK, and was on path to heart failure. I do get overly anxious which I'm sure doesn't help the AF which, by the way, has eased since I returned home from seeing the GP. Wonder what the cardiologist will say. Hope the Bisoprolol improves my life and there aren't any bad side effects. Told GP I used to live life in the fast lane till April often "meeting myself coming back" but would settle for a bit slower lane now......just a bit!!

12 Replies

oldestnewest
  • I have taken Bisoprolol for a few years and my original dose was 2.5mg

    this proved to be be too high a dose, as it brought my HR too low, I

    was really tired and eventually passed out, The dose was halved to

    1.25mg and I have no problem with that apart from numbness in my

    fingers, usually in the morning. Thought Id mention that as you are

    going on holiday and you would be forwarned if anything of the kind

    happened to you. Have a good holiday.

  • Thank you Shirlygirly, your comments are much appreciated. On reading the info in the packet, I did wonder at the seemingly high dose, but as I've been on a high dose of Atenolol, and I trust the GP, I have to give it a go. My HR is quite fast all the time anyway.

  • Shirleygirly's advice is excellent. Pre-ablation I was on 2.5, 5 then 10 Bisoprolol. It's notorious for causing breathlessness. For me this was intermittent.

    Post-ablation I am on 2.5 Bisoprolol. I take it at night as my AF often starts in the night. This might be best for you or 5 at each end of the day.

    Enjoy Scotland.

  • At 10mg bisoprolol I suspect you won't fee any better if not worse. Sorry but most people find it wipe them out. Never taken it myself as I am borderline asthmatic and beta blockers not for asthmatics.

    Bob

  • Once my dose of atenolol was halved 18 months ago the breathlessness eased. It took 16 days in hospital and various tests including a angiogram to come to that conclusion though.

    I hope your cardiologist appointment goes well and you feel confident and well for your trip to Scotland. The lovely scenery will calm your mind, the anxiety is awful so some time away should help.

  • Thank you Meadfoot, your words are very reassuring as I'd been feeling quite apprehensive after reading the few negative replies to my initial Post. I take my first dose of 10mg Bisopropol tomorrow morning and now wonder how I'll be.

    My dose of Atenolol was doubled in April from 50mg to 100mg because I had experienced an out-of-the-blue a return of the A-fib I'd first had briefly in August 2010 and had been fine since then on 50mg and aspirin until it struck again April this year. I did wonder if 100mg was too high, but being in almost total ignorance of A-fib and thinking the 2010 A-fib was a one-off, I was in such a state of shock and anxiety at its return that I accepted the increase of Atenolol without question. Anything to stop the A-fib which I had for 3 weeks that time! I am also on 125mcg Digoxin and Warfarin. I have learnt SO much from the Forum, and realise that in many ways at the moment, I am fortunate in that I haven't yet had to face hospital stays and procedures. Don't want to think about possibilities of that in the future just yet.

    Thanks again for your good wishes.

  • Was on beta blocker years ago but had to be stopped since my resting HR is 40 - 45. I think the modern ones are much improved compared to the one I was on, way back.........................

    Hope you enjoy your trip up here and that the weather is much better than it has been this week. I'm about half way between Glasgow and Stirling.

    Walter.

  • Hi. Moving from atenolol 100mg to Bisoprolol 10mg is a huge leap. Looking forward to hear how it all goes.

    Phil

  • I am on 10 mg in the morning and another 2.5 at night. Am lucky as feel fine,am able to work and walk up to 7 miles. Still get AF but not as bad, awaiting ablation. We are all different and are affected in various ways. Getting ready to go on warfarin now.

  • I stopped my 10mg of bisoprolol for two days thinking that was giving me the same problems you are having but still feel the same tired out and can't get a good nights sleep and feeling so worn out ps l have been on warfarin for 47 years so I know it can't be that have a lovely time in Scotland and let us know how you got on all the best Gordon

  • i would certainly discuss the dose of the biso with your consultant, it does seem a high dose to start. I have been on biso for 18 months 5mg and it is just about okay- have tried 7.25mg but I felt awful on that, a bit out of it and breathing problems. They wanted to up it again recently after problems started a few weeks ago and I ended up i hospitol again for five days, but I said no and I now have diltiazem 180 mg. an 5 mg biso. The ditiazem does seem to have helped a lot heart rate and blood presure down quite a lot also the breathing probs have mainly gone. I am going to ask when I see the cardio nurse in a few weeks time if I can reduce the biso and see what happens.

    Just be prepared that the biso might be too much, ask your cardio what you should do if this happens when you are away.

    regards Cassie

  • I saw cardiologist yesterday so here's a quick-ish update before I go away on Sunday. I had an ECG before seeing him, and was weighed too. He asked me straight off how I was feeling. I told him I felt much better today thank you, now that I was back in NSR! I nearly fell off my chair when he said actually, I was still in AF. He said I had "persistent atrial fibrillation" now, not paroxysmal anymore, and that the new medication, Bisoprolol should stop the bad episodes (when I feel so ill I can't function properly), along with scope to increase the Digoxin dose if things didn't stay improved. If I could live with having the AF like it was right then, then ablation wouldn't need to be considered unless or until I decided my life was so miserable when the medication no long worked. He answered all my questions including the one about the Bisoprolol dose being too high. He said no it was correct for me and it was a good medication directed more to AF than Atenolol. He would ask the G.P. to monitor me at intervals, rather than my complaint that I felt I'd been left to get on with it - including the ineffective aspirin, for the 4 1/2 years. And finally he told me not to worry about the medication, not to be pulse-taking all the time (I don't, only when I feel unwell), and NOT to read the websites!! (I assume he means this one, but I do intend to carry on reading the posts, but I'll try not to get worried and upset by information of what "might" happen to me too, until anything does happen, or not!). He told me as I left, to go and live my life and enjoy it! So I'll give it my best shot! I can't help smiling that in my ignorance, I've been thinking my somewhat fast pulse rate with "hiccups" all these months/years was normal, when in fact it was AF. I know I've only been taking Bisoprolol 2 days but I walked the same route again today that had made me so breathless on Tuesday, and I was much, much better. Feel better in myself too, but maybe that's psychological. It's good to get a proper diagnosis.

You may also like...